Possible side effects of chemotherapy for active myeloma

The chemotherapy drugs used for myeloma can cause different side effects. You may get some of the side effects mentioned below, but you are very unlikely to get all of them.

Possible side effects of chemotherapy for myeloma include:

  • risk of infection
  • anaemia (low level of red blood cells)
  • bruising and bleeding
  • feeling sick (nausea) or being sick (vomiting)
  • problems with your mouth
  • changes to your hair, such as hair loss or thinning
  • tiredness (fatigue)
  • increased risk of blood clots (thrombosis).

Although side effects can be hard to deal with, they usually disappear gradually when your treatment finishes.

Possible side effects of chemotherapy for myeloma

Everyone reacts to chemotherapy in different ways. The chemotherapy drugs used for myeloma cause different side effects. You may get some of the side effects mentioned below, but you are very unlikely to get all of them. Although side effects can be hard to deal with, they usually disappear gradually when your treatment finishes.


Risk of infection

Chemotherapy drugs can reduce the number of normal cells in your blood. The number of white blood cells may already be lower due to the myeloma. If the number of white blood cells is low (called neutropenia), you’re more likely to get an infection.

Your resistance to infection is usually at its lowest 7–14 days after chemotherapy. Developing an infection when your white blood cell count is low can sometimes be a serious complication of chemotherapy. Your chemotherapy nurse will talk to you about infection and show you how to check your temperature.

Always contact the hospital on the 24-hour contact numbers you’ve been given and speak to a nurse or doctor if:

  • your temperature goes over 37.5°C (99.5°F) or over 38°C (100.4°F), depending on the advice given by your chemotherapy team
  • you suddenly feel unwell, even with a normal temperature
  • you have any symptoms of an infection, such as a cold, sore throat, cough, passing urine frequently (urine infection), diarrhoea or feeling shivery and shaking.

You’ll have a blood test before each cycle of chemotherapy to make sure your cells have recovered. Occasionally, your treatment may need to be delayed if your blood count is still low.

After chemotherapy, your nurse may give you injections of a drug called G-CSF under the skin. This encourages the bone marrow to make more white blood cells and reduces the risk of infection.


Anaemia (reduced number of red blood cells)

If chemotherapy reduces the number of red blood cells in your blood, you may become very tired and feel you have no energy. You may also become breathless and feel dizzy and light-headed. These symptoms happen because the red blood cells contain haemoglobin, which carries oxygen around the body.

If your haemoglobin is low you may be offered a blood transfusion. You’ll feel more energetic and any breathlessness will be eased.


Bruising and bleeding

Chemotherapy can reduce the number of platelets in your blood. Platelets are cells that help the blood to clot. If you develop any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood spots or rashes on the skin, contact your doctor or the hospital straight away.


Feeling sick or being sick

Some chemotherapy drugs can make you feel sick (nauseated) or possibly be sick (vomit). Your cancer specialist will prescribe anti-sickness (anti-emetic) drugs to prevent this. Let your doctor or nurse know if your anti-sickness drugs are not helping, as there are several different types you can try. We have more information about controlling nausea and vomiting.


Mouth problems

Chemotherapy can cause different mouth problems, such as a sore mouth, mouth ulcers or infection. Your chemotherapy nurse will explain how to look after your mouth to reduce the risk of problems.

Some chemotherapy drugs can make your mouth sore and you may get mouth ulcers about 5–10 days after they’re given. Mouth ulcers can become infected or you may develop an infection in your mouth called thrush.

Always let your doctor or chemotherapy nurse or know if you have mouth ulcers, or any problems with your mouth. They can give you mouthwashes, medicines and gels to heal ulcers and clear or prevent any infection.

The most common mouth infection is called thrush (or candidiasis). It shows as white spots on your mouth and tongue, or your tongue and mouth lining become red and swollen. Thrush is treated with anti-fungal tablets. Some people are prescribed these tablets to prevent thrush.

It’s a good idea to see your dentist before you start treatment. Dental treatment may need to be delayed during chemotherapy because of the risk of infection and a sore mouth.


Your hair

Your doctor or specialist nurse will tell you if the chemotherapy is likely to cause hair loss. Knowing what to expect gives you time to prepare and find ways of coping.

Some drugs don’t make your hair fall out but can make it thinner. You might notice your hair becomes dry and brittle and breaks easily. Looking after the condition of your hair can make it less likely to break off.

Helpful hints – looking after your hair

  • Use gentle hair products , pat hair dry after washing it and gently brush with a wide prong or wide toothed comb.
  • Avoid using hairdryers, straighteners, tongs or curlers.
  • Don’t perm or colour your hair if it’s brittle or your scalp is dry – get professional advice first.
  • Use a mild vegetable-based colourant (do a strand test first) to colour your hair, and ask your hairdresser for advice.


Tiredness (fatigue)

You’re likely to become tired and have to take things slowly. Try to pace yourself and save your energy for things that you want to do or that need doing. Balance rest with some physical activity – even going for short walks will help increase your energy levels. We have helpful tips on coping with tiredness.


Increased risk of blood clots

Myeloma can increase your risk of developing a blood clot (thrombosis), and having treatment may increase this risk further. A blood clot may cause symptoms such as:

  • pain, redness and swelling in a leg
  • breathlessness and chest pain.

Blood clots can be very serious, so it’s important to tell your doctor straight away if you have any of these symptoms. Most clots can be successfully treated with drugs that thin the blood. Your doctor or nurse can give you more information about blood clots.

Although side effects can be hard to deal with, they usually disappear gradually when your treatment finishes.

Back to Side effects of chemotherapy

Late effects of chemotherapy

Late effects are side effects you still have six months after chemotherapy, or side effects that begin years later.